Gastroparesis, also called delayed gastric emptying, is a disorder that slows or stops the movement of food from your stomach to your small intestine, even though there is no blockage in the stomach or intestines.
Normally, after you swallow food, the muscles in the wall of your stomach grind the food into smaller pieces and push them into your small intestine to continue digestion. When you have gastroparesis, your stomach muscles work poorly or not at all, and your stomach takes too long to empty its contents. Gastroparesis can delay digestion, which can lead to various symptoms and complications.
Gastroparesis is not common, and In most cases, doctors aren’t able to find the underlying cause of gastroparesis, even with medical tests. Gastroparesis without a known cause is called idiopathic gastroparesis.
You are more likely to get gastroparesis if you:
- have diabetes
- had surgery on your esophagus, stomach, or small intestine, which may injure the vagus nerve. The vagus nerve controls the muscles of the stomach and small intestine.
- had certain cancer treatments, such as radiation therapy on your chest or stomach area.
People with gastroparesis may have other health problems, such as:
- Scleroderma (a group of diseases that cause abnormal growth of connective tissue)
- nervous system disorders, such as migraine , Parkinson’s disease , and multiple sclerosis
- viral infections of the stomach
- gastroesophageal reflux disease (GERD)
- eating disorders
- amyloidosis (abnormal proteins called amyloids build up and form deposits that can collect in organs such as the kidney and heart)
Certain medicines may delay gastric emptying or affect movement of food through your gastrointestinal tract, resulting in symptoms that are similar to those of gastroparesis. If you have been diagnosed with gastroparesis, these medicines may make your symptoms worse. Medicines that may delay gastric emptying or make symptoms worse include the following:
- narcotic pain medicines, such as codeine, hydrocodone, morphine, oxycodone, and tapentadol
- some antidepressants, such as amitriptyline, nortriptyline, and venlafaxine
- some anticholinergics —medicines that block certain nerve signals
- some medicines used to treat overactive bladder
These medicines do not cause gastroparesis.
The symptoms of gastroparesis may include:
- feeling full soon after starting a meal
- feeling full long after eating a meal
- too much bloating
- too much belching
- pain in your upper abdomen
- poor appetite
You should seek a doctor’s help right away if you have any of the following signs or symptoms:
- severe pain or cramping in your abdomen
- blood glucose levels that are too high or too low
- red blood in your vomit, or vomit that looks like coffee grounds
- sudden, sharp stomach pain that doesn’t go away
- vomiting for more than an hour
- feeling extremely weak or fainting
- difficulty breathing
Complications of gastroparesis may include:
- Dehydration due to repeated vomiting
- malnutrition due to poor absorption of nutrients
- blood glucose, also called blood sugar, levels that are harder to control, which can worsen diabetes
- low calorie intake
- Bezoars (A solid collection of food, mucus, vegetable fiber, hair, or other material that your stomach can’t digest. Bezoars can cause blockage, ulcers, and bleeding.)
- losing weight without trying
- lower quality of life
How doctors treat gastroparesis depends on the cause, how severe your symptoms and complications are, and how well you respond to different treatments. Sometimes, treating the cause may stop gastroparesis. If diabetes is causing your gastroparesis, your health care professional will work with you to help control your blood glucose levels. When the cause of your gastroparesis is not known, your doctor will provide treatments to help relieve your symptoms and treat complications.
Changing your eating habits can help control gastroparesis and make sure you get the right amount of nutrients, calories, and liquids. Getting the right amount of nutrients, calories, and liquids can also treat the disorder’s two main complications: malnutrition and dehydration.
Your doctor may recommend that you:
- eat foods low in fat and fiber
- eat five or six small, nutritious meals a day instead of two or three large meals
- chew your food thoroughly
- eat soft, well-cooked foods
- avoid carbonated, or fizzy, beverages
- avoid alcohol
- drink plenty of water or liquids that contain glucose and electrolytes, such as
- low-fat broths or clear soups
- naturally sweetened, low-fiber fruit and vegetable juices
- sports drinks
- take a brief walk after a meal
- avoid lying down for 2 hours after a meal
- take a multivitamin each day
If your symptoms are moderate to severe, your doctor may recommend drinking only liquids or eating well-cooked solid foods that have been processed into very small pieces or paste in a blender.
If you have gastroparesis and diabetes, you will need to control your blood glucose levels, especially hyperglycemia. Hyperglycemia may further delay the emptying of food from your stomach. Your doctor will work with you to make sure your blood glucose levels are not too high or too low and don’t keep going up or down. Your doctor may recommend:
- taking insulin more often, or changing the type of insulin you take
- taking insulin after, instead of before, meals
- checking your blood glucose levels often after you eat, and taking insulin when you need it
Your doctor will give you specific instructions for taking insulin based on your needs and the severity of your gastroparesis.
Your doctor may prescribe medicines that help the muscles in the wall of your stomach work better. Talk to your doctor or pharmacist about other medications that may help control nausea and vomiting and reduce pain.